Dear Mr. Rednecksoldier,
So sorry your having this problem with your heart's conducting system at such a young period in your life. I am NOT an expert in cardiac ablations but since I had an ablation on June 10th of this year, I too am having a rocky recovery and want you to know that in the large majority of cases (above 90th percentile) patients do recover arrhythmia-free or at least are relieved of the arrhythmias that they had...at least that's what the medical literature wants us to believe. One big problem for me is that I am a medical doctor (used to practice anesthesiology, so I'm not giving advice as a doc or a cardiologist, but I'm merely sharing with you what I have read as a patient and am relating my own experiences) and it's hard to be a doc when you're sick and vice versa.
I had four areas in my heart ablated...two by radio-frequency destruction and two by cold catheter ablation. I have had episodes of SVT (supra-ventricular tachycardia) since 1993 when I caught a "cold" virus from my then-3 year old son. It settled in my upper heart chambers and scarred my conducting system, I have been on Atenolol and more recently Metoprolol since '93 and can agree that it has put a damper on my lifestyle. Flecanide made me miserably nauseous so I had to stop it. My cardiologist felt for years that ablations were not perfected and told me to wait.
Yesterday was a real disappointment for me...my first post-ablation arrhythmia..heart rate went to 130. I waited an hour in hopes this was just going to go away by itself, and that it was just my heart being sensitive to to the absence of beta-blockers ( I was weaned "successfully" from them 2 weeks ago) but I woke up this morning short of breath and with a heart rate of 160..clearly more than a mere sensitivity...I still have a place that needs ablating. So I'm back on atenolol and I'm using a non-looping cardiac monitor for a month to catch these arrythmias and record them so that my EP guy can determine, by the shape (morphology) of the P-wave (of the EKG), exactly where in the atria this bugger is coming from.
I guess my message is: BE PATIENT! This is a challenging and relatively new area of medicine. With patience, you should ultimately get relief from your arrhythmias and be able to ditch the beta blockers. It's better to have the doc go gingerly the first time and go back a second time. If they get too aggressive and overheat the tissue, you can wind up with bad side effects. One thing I want to share with the whole forum is that when indicated, your EP guy can use cold ablation which kills the troublesome cells by freezing. In some areas, like the pulmonary veins, this is thought to reduce the chances of contractures and narrowing of the pulmonary vein's lumen (opening). Freezing is thought to preserve the stroma of the vascular and cardiac tissue (the support structure) which is supposed to reduce the scarring effect. The repair cells can use this as a scaffolding so the tissues retain their strength. The atrial wall is pretty darn thin, so lots of heat in one place can result in complications...that's why EPs are trained to go gingerly, even if it means a second procedure. To use language you might understand, going back a second time is like a field marshal or general executing a brilliant retreat, allowing his troops to resupply and his supply lines to shorten before a counter-attack....men of towering military intellect like Rommel in North Africa and von Manstein in Russia would be good military examples... Once your doc narrows down the offending locus of cells causing the trouble, he can nuke them once and for all with careful rules of engagement!
The naldolol may be limiting your exercise and heat tolerance which is expected. Remember, it takes about three months for complete healing in most cases. Primary healing occurs in the first month, and by the third month, the tissues re-heal...they break down a little and "remodel" which can play havoc and even result in an unexpected arrhythmia until complete healing has occurred. That's why I would not recommend having a second or third ablation right away after the first. Give the heart's endothelium (internal lining cells) a chance to re-grow and re-coat the inside of the heart and blood vessels and allow the heart to "declare itself". If after the healing is complete, you have breakthrough arrhythmia, then a re-ablation makes sense. This is what I have heard and read in the literature. But try not to let it get you down...there IS light at the other end of the tunnel.
One last word: Drugs like Metoprolol cross the blood-brain barrier. Atenolol apparently does not. I'm not sure about naldolol...but these beta blockers can affect the brain and make you somewhat depressed. I found also in my case that taking ibuprofen (Motrin or Advil) really reduced the inflammation and that I had fewer immediate post-ablation arrhythmias when I stayed on it around the clock. You may react differently. I agree that there are few details on the Internet that explain what to expect during healing. And everyone's body is different and heals differently...I hope that I've filled in some of the " knowledge gaps" by relating my own experiences as a patient. Being a doctor is hard...but being a patient is NO EASIER!